<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 4 Issue 1" %>
The Number of Ramified Coverings of the Sphere by the Torus and Surfaces of Higher Genera
I.P. Goulden1,D.M. Jackson1, A. Vainshtein2
1Department of Combinatorics and Optimization, University of Waterloo, Waterloo, Ontario, Canada
{ipgoulden, dmjackso}@math.uwaterloo.ca
2Department of Mathematics and Department of Computer Science, University of Haifa, Haifa, Israel
alek@cslx.haifa.ac.il
Annals of Combinatorics 4 (1) p.27-46 March, 2000
AMS Subject Classification: 58D29, 58C35, 05C30, 05E05
Abstract:
We obtain an explicit expression for the number of ramified coverings of the sphere by the torus with given ramification type for a small number of ramification points, and conjecture this to be true for an arbitrary number of ramification points. In addition, the conjecture is proved for simple coverings of the sphere by the torus. We obtain corresponding expressions for surfaces of higher genera for small number of ramification points, and conjecture the general form for this number in terms of a symmetric polynomial that appears to be new. The approach involves the analysis of the action of a transposition to derive a system of linear partial differential equations that give the generating series for the desired numbers.
Keywords: ramified covering, Riemann surface, Hurwitz Problem, factorization into transpositions, generating series

References:

1. V. Arnold, Critical points of functions and classification of caustics, Uspekhi Mat. Nauk. 29 (1994) 243每244.

2. V. Arnold, Topological classification of complex trigonometric polynomials and the combinatorics of graphs with the same number of edges and vertices, Functional Anal. Appl. 30 (1996) 1每17 (Russian).

3. M. Crescimanno and W. Taylor, Large N phases of chiral QCD2, Nuclear Phys. B 437 (1995) 3每24.

4. T. Ekedahl, S. Lando, M. Shapiro, and A. Vainshtein, On Hurwitz numbers and Hodge integrals, C.R. Acad. Sci. Paris Ser. I Math. 328 (1999) 1175每1180.

5. L. Ernstrom and G. Kennedy, Recursive formulas for characteristic numbers of rational plane curves, J. Algebraic Geom. 7 (1998) 141每181.

6. I.P. Goulden, A differential operator for symmetric functions and the combinatorics of multiplying transpositions, Trans. Amer. Math. Soc. 344 (1994) 421每440.

7. I.P. Goulden and D.M. Jackson, Transitive factorizations in the symmetric group and combinatorial aspects of singularity theory, July 1997, preprint.

8. I.P. Goulden and D.M. Jackson, Transitive factorizations into transpositions and holomorphic mappings on the sphere, Proc. Amer. Math. Soc. 125 (1997) 51每60.

9. I.P. Goulden and D.M. Jackson, Symmetric functions and Macdonald's result for top connection coefficients in the symmetric group, J. Algebra 166 (1994) 364每378.

10. I.P. Goulden and D.M. Jackson, Combinatorial Enumeration, Wiley, New York, 1983.

11. V. Goryunov and S. Lando, On the enumeration of meromorphic functions on the line, In: Proceedings of the Conference Dedicated to V.I. Arnold's 60th Birthday (Toronto, 1997), American Mathematical Society, 1999, pp. 209每224.

12. A. Hurwitz, Ueber Riemann'sche Flächen mit gegebenen Verzweigungspunkten, Matematische Annalen 39 (1891) 1每60.

13. D.M. Jackson, Some combinatorial problems associated with products of conjugacy classes of the symmetric group, J. Combin. Theory 49 (1988) 363每369.

14. A. Khovanskii and S. Zdravkovska, Branched covers of S2 and braid groups, J. Knot Theory and Its Ramifications 5 (1996) 55每75.

15. M. Kontsevich, Enumeration of rational curves via torus actions, In: The Moduli Space of Curves, R. Dijkgraaf, C. Faber, and G. van der Geer, Eds., Birkhauser, 1995, pp. 335每368.

16. M.Kontsevich and Yu Manin, Gromov-Witten classes, quantum cohomology, and enumerative geometry, Comm. Math. Phys. 164 (1994) 525每562.

17. E. Looijenga, The complement of the bifurcation variety of a simple singularity, Invent. Math. 23 (1973) 105每116.

18. I.G. Macdonald, Symmetric Functions and Hall Polynomials, Second Edition, Clarendon Press, Oxford, 1995.

19. A.D. Mednykh, Branched coverings of Riemann surfaces whose branch orders coincide with the multiplicity, Comm. in Algebra. 18 (1990) 1517每1533.

20. S. Natanzon, Topology of 2-dimensional coverings and meromorphic functions on real and complex algebraic curves, Selecta Mathematica (formerly Sovetica) 12 (1993) 251每291.

21. R. Pandharipande, Intersection of Q -divisors on Kontsevich's moduli space M0, n (pr, d) and enumerative geometry, Trans. Amer. Math. Soc. 351 (1999) 1481每1505.

22. B. Shapiro, M. Shapiro, and A. Vainshtein, Ramified coverings of S2 with one degenerate branching point and enumeration of edge-ordered graphs, Adv. in Math. Sci. 34 (1997) 219每228.

23. V. Strehl, Reconstruction of a proof by A.Hurwitz, personal communication.

24. R. Vakil, Enumerative geometry of plane curves of low genus, preprint, math. AG-9803007.

25. D. Zvonkine, Multiplicities of the Lyashko求Looijenga map and its strata, C.R. Acad. Sci. Paris 324 (1997) 1349每1353.